Nicola M. Parry, DVM
Gerry Gajadharsingh writes:
“Proton Pump Inhibitors (PPI’s) are very common drugs, prescribed but also available over the counter without prescription. They can be very helpful for indigestion, heartburn and GORD (Gastro Oesophageal Reflux Disease). However, like many drugs they are supposed to be taken short term to aid symptoms or as an aid to disease management. Many patients now seem to be overusing these drugs with increased dosages or taking them for months on end or even longer, sometimes under medical advice.
The research below looks at the incidence of the increased risk of developing allergies whilst taking these types of drugs. It has previously been known that they already carry increased risk of osteoporosis, GIT infections and pneumonia. Now added to that list are allergies. Looking at 97% of the Austrian population between 2009 and 2013, patients in the general population prescribed gastric acid inhibitors were almost twice as likely to later receive prescriptions for an anti-allergic medication than non-users of gastric acid inhibitors were.
There was also an age trend among all patients, with rate ratios rising from 1.47 (95% CI, 1.45 – 1.49) in individuals up to 20 years of age, to 5.20 (95% CI, 5.15 – 5.25) for those older than 60 years. It’s interesting that many older patients, who say they have never previously had allergies, now seem to be developing them, medication taken for other reasons now seems to be one of the factors.
The authors conclude the underlying mechanism may relate to regulation of gastric pH rather than to the specific mode of action of a particular drug. To me this makes sense, protein is digested in the stomach, using PPI to reduce stomach acid, may well reduce the proper breakdown of dietary proteins. Allergies are classified as an immune reaction to various proteins. Don’t forget many foods contain protein and the protein in wheat is often implicated in many digestive symptoms (not necessarily anything to do with gluten by the way).
Our busy lives often lead us to want a quick fix for many of the symptoms that affect us as humans. PPI’s can often really help GIT symptoms, but perhaps it’s better for us to deal with the underlying cause of our problems, considering the unintended consequences of taking drugs for too long with them then causing other symptoms and complications.”
Patients receiving gastric acid-inhibiting drugs may be at an increased risk of developing allergies, a study published online July 30 in Nature Communications has suggested.
“[W]e observed a highly significant increase in prescription of drugs relieving allergic symptoms in patients who were on treatment with gastric acid inhibitors of any class,” write Galateja Jordakieva, PhD, Medical University of Vienna, Austria, and colleagues.
Because of their efficacy and seemingly favourable safety profile, physicians commonly overprescribe proton pump inhibitors (PPIs) and patients commonly overuse them as a result of the over-the-counter availability of these drugs.
In the wake of this, an increasing number of studies has demonstrated serious adverse events associated with long-term use and overuse of these drugs. These include increased risk for osteoporotic fractures, C difficile or other gastrointestinal infections, and pneumonia.
Studies have also begun to suggest that use of gastric acid-inhibitors may trigger development of allergies.
Jordakieva and colleagues conducted a population-based study to investigate patients’ use of anti-allergic medication after prescription of gastric acid inhibitors.
They examined the health insurance claims information of 8.1 million to 8.3 million people (approximately 97% of the population) in Austria between 2009 and 2013. This included more comprehensive regional data from one Austrian county for which information was also available for a control group of individuals who had received prescriptions for anti-hypertensive and/or lipid-modifying drugs.
The researchers included any prescription for a gastric acid-inhibiting drug (eg, PPIs, sucralfate, H2-receptor antagonists, or prostaglandin E2 [PGE2]) and/or any prescription for an anti-allergic medication (eg, antihistamines or specific allergen immunotherapy).
Patients in the general population prescribed gastric acid inhibitors were almost twice as likely to later receive prescriptions for an anti-allergic medication than non-users of gastric acid inhibitors were (prescription rate ratio, 1.96; 95% confidence interval [CI], 1.95 – 1.97).
This rate was even higher among patients in the regional Austrian dataset who were at least three times as likely to receive prescriptions for an anti-allergic medication after receiving gastric acid inhibitors (prescription rate ratio, 3.07; 95% CI, 2.89 – 3.27).
Overall, the prescription rate ratio was increased for all classes of gastric acid inhibitors analysed, except for PGE2, which was too infrequently prescribed for data to be conclusive.
However, the rate ratio was higher among women than men (2.10 vs 1.70; P < .001).
There was also an age trend among all patients, with rate ratios rising from 1.47 (95% CI, 1.45 – 1.49) in individuals up to 20 years of age, to 5.20 (95% CI, 5.15 – 5.25) for those older than 60 years.
As few as six doses of gastric acid inhibitors each year were associated with a greater chance of being prescribed an anti-allergic medication.
In addition, when patients were grouped into quartiles based on daily doses per year of gastric acid inhibitors, analysis showed that cumulative exposure to these inhibitors also increased the risk of receiving anti-allergic medications.
For example, for patients receiving up to 20 daily doses per year (first quartile), the hazard rate was 1.28 (95% CI, 1.18 – 1.39). This rose to 2.67 (95% CI, 2.47 – 2.88) for those receiving 68 to 213 daily doses per year (third quartile). The effect seemed to plateau at this level, with a hazard ratio of 2.57 (95% CI, 2.38 – 2.78) for patients receiving more than 213 daily doses per year (fourth quartile).
Because the link to prescribing of anti-allergic medication was found with most of the classes of gastric acid inhibitors analysed in the study, the authors conclude the underlying mechanism may relate to regulation of gastric pH rather than to the specific mode of action of a particular drug.
These results add to the growing body of evidence that links use of gastric acid inhibitors to allergy risk.
“Our findings confirm an epidemiological association between gastric acid suppression and development of allergic symptoms, in line with previous mechanistic animal trials and human observational studies,” Jordakieva and colleagues conclude.
This study was supported by the Burgenländische Gebietskrankenkasse and the Austrian Science Fund. The authors have disclosed no relevant financial relationships.
Nat Commun. Published online July 30, 2019.